Hail, Greenbrier
- When
- May 2, 1:40 PM EST
- Where
- Greenbrier County, Rupert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.950, -80.680
An isolated severe thunderstorm developed over western Greenbrier County during the early afternoon, producing penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm developed over western Greenbrier County during the early afternoon, producing penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 5:46 AM EST, 7 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 646 AM EDT WED MAY 2 2007 .SYNOPSIS... A LARGE AREA OF HIGH PRESSURE COVERED THE SOUTHEAST U.S. THIS MORNING. MEANWHILE LOW PRESSURE WAS MOVING EAST ACROSS THE MID- ATLANTIC REGION. THE COLD FRONT ASSOCIATED WITH THIS LOW WILL MOVE SOUTH TO THE VA/NC BORDER BY WEDNESDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... COLD FRONT CURRENTLY SPANNING THE OHIO VALLEY AND MID-ATLANTIC FROM WEST TO EAST EARLY THIS MORNING WILL ADVANCE SOUTHWARD TODAY AS LOW PRESSURE NEAR THE DISTRICT OF COLUMBIA MOVES OFF THE COAST. THE FRONT WILL LAG LONG ENUF TO ALLOW SUN TO MAKE IT ANOTHER VERY WARM DAY OVER MUCH OF THE CWA...WITH A RECORD HIGH POSSIBLE AT BLF. THE FRONT WILL TRIGGER SCTD SHOWERS AND TSTMS ACROSS THE FCST AREA THIS AFTERNOON AS IT SINKS SOUTH INTO THE UNSTABLE AIR OVER THE REGION. LACK OF STRONG SHEAR OVER THE AREA WILL MAKE STORMS MORE PULSE IN NATURE...HOWEVER ONE OR TWO COULD REACH SEVERE LIMITS FROM INSTABILITY. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... RIDGE OF HIGH PRESSURE BUILDING SOUTH INTO THE GREAT LAKES REGION FROM CANADA...IN RESPONSE TO UPPER RIDGE BUILDING ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST...WILL BE PUSHING COOLER AIR INTO THE MID-ATLANTIC BEHIND THE FRONT AS IT VERY SLOWLY SLIDES SOUTH THROUGH THE CAROLINAS. MEANWHILE SHORTWAVE ENERGY COMING OUT OF AN UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BRING WAVES OF SHOWERS INTO THE REGION FROM THE OHIO VALLEY. ITS LOOKING MORE LIKELY THAT THIS RAIN FALLING INTO THE COOL/DRY AIR BEHIND THE COLD FRONT WILL LOCK THE AREA INTO A SIGNIFICANT DAMMING EVENT INTO FRIDAY WITH PERIODS OF BENEFICIAL RAINFALL AND MUCH COOLER TEMPERATURES THAN WHAT WE HAVE SEEN SINCE SUNDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE PATTERN BECOMES MUCH MORE AMPLIFIED HEADING INTO THE WEEKEND...WITH THE UPPER RIDGE TO THE WEST BUILDING NORTHWARD INTO CANADA. THE EAST COAST TROUGH DEEPENS...AND THIS BUILDS HIGH PRESSURE STRONGER OVER OUR AREA AND SHOULD SUPPRESS ANY SHOWER OR THUNDERSTORM DEVELOPMENT- EXCEPT POSSIBLY THE WESTERN SLOPE AREAS OF THE MTNS. TEMPERATURES SHOULD BE WARMING INTO THE WEEKEND AS WELL. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS EXPECTED TO PREVAIL AT BLF/LWB THROUGH 00Z...AND AT ROA/LYH/DAN THROUGH 06Z THURSDAY. COOL FRONT WILL SAG SOUTH THROUGH THE FORECAST AREA THIS AFTERNOON...REACHING THE NORTH CAROLINA STATE LINE THIS EVENING. WEST-NORTHWESTERLY WINDS ALOFT WILL ONCE AGAIN MIX DOWN TO THE SURFACE DUE TO STRONG DAYTIME HEATING. RESULTING DRY LOWER ATMOSPHERIC PROFILE AND LACK OF SIGNIFICANT DYNAMIC FORCING SHOULD KEEP PRECIPITATION IN THE VICINITY OF THE FRONT SCATTERED IN NATURE. HOWEVER BEST CHANCES OF RAIN WILL BE IN THE BLF AND LWB VICINITIES. EXPECT TO SEE GRADUAL LOWERING OF VISIBILITY AND CEILING DOWN THROUGH MVFR IN ALL AREAS...AND POSSIBLY DOWN TO IFR CONDITIONS AT TIMES...ESPECIALLY NEAR RIDGE TOPS...BEGINNING IN 06-12Z TIMEFRAME ON THURSDAY AND POSSIBLY PERSISTING UNTIL MID SATURDAY MORNING. SURFACE HIGH PRESSURE IS THEN EXPECTED TO BUILD SUFFICIENTLY SOUTH BY 18Z SATURDAY FOR IMPROVEMENT BACK TO VFR IN MOST AREAS IN 15-18Z TIMEFRAME AS DEEPER DRIER AIR ADVECTS INTO THE REGION. ONE EXCEPTION MAY BE ACROSS THE MOUNTAINS OF SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN NORTH CAROLINA...FROM BLUEFIELD AND POINTS SOUTH...WHERE RETURN TO VFR CONDITIONS MAY BE DELAYED UNTIL 18-21Z TIMEFRAME. ONCE DRY AIR FINALLY ARRIVES...MAINLY VFR CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEKEND WITH THE EXCEPTION OF SOME LATE NIGHT-EARLY MORNING FOG ON SUNDAY IN SOME OF THE VALLEYS WEST OF THE BLUE RIDGE AND IN SHELTERED LOW LYING AREAS ACROSS THE PIEDMONT. && .FIRE WEATHER... HIGH PRESSURE OVER JAMES BAY CANADA WILL MOVE SLOWLY SOUTH INTO THE MID ATLANTIC REGION BY EARLY NEXT WEEK. THIS SYSTEM WILL PUSH A COOL FRONT SOUTH THROUGH THE MID ATLANTIC STATES TODAY INTO TONIGHT...WITH THE FRONT REMAINING JUST SOUTH OF THE AREA THURSDAY INTO FRIDAY. AN ELEVATED FIRE WEATHER CONCERN WILL CONTINUE ACROSS SOUTH SIDE VIRGINIA INTO THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA UNTIL THE FRONTAL PASSAGE LATE THIS AFTERNOON OR THIS EVENING. HUMIDITY MINIMA WILL ONCE AGAIN BE IN THE 25 TO 30 PERCENT RANGE WITH VERY DRY AND WARM FUELS. HOWEVER...WINDS WILL BE RELATIVELY LIGHT... EXCEPT MORE ERRATIC IN THE VICINITY OF THE FRONT AND AROUND WIDELY SCATTERED THUNDERSTORMS. INCREASING UPSLOPE WINDS FOLLOWING THE PASSAGE OF THE FRONT...AND A SERIES OF WEAK WEATHER DISTURBANCES MOVING EAST THROUGH THE AREA... WILL RESULT IN A SIGNIFICANT IMPROVEMENT IN FIRE WEATHER CONDITIONS ACROSS THE ENTIRE AREA TONIGHT THROUGH FRIDAY NIGHT WITH INCREASING CLOUDS...LOWER TEMPERATURES...HIGHER RELATIVE HUMIDITIES...AND AN INCREASED THREAT OF SHOWERS. HOWEVER...A WIDESPREAD AND PENETRATING RAIN IS NOT EXPECTED AT THIS TIME. DRYING CONDITIONS WILL INCREASE ONCE AGAIN OVER THE WEEKEND AS THE HIGH PRESSURE SYSTEM FINALLY SETTLES INTO THE MID ATLANTIC REGION. COOL TEMPERATURES AND MODERATE DEW POINTS WILL MAINTAIN A LOWER FIRE WEATHER THREAT. AFTER THE WEEKEND...CRITICAL FIRE CONCERNS MAY REDEVELOP. DRY WEATHER IS ANTICIPATED NEXT WEEK WITH MODERATING TEMPERATURES. && .CLIMATE... HERE ARE THE RECORD HIGHS SET ON MAY 1ST 2007... ROANOKE 92/2007...OLD RECORD 90/1957 BLACKSBURG 86/2007...OLD RECORD 84/1957 BLUEFIELD 86/2007...OLD RECORD 82/1962 POSSIBLE RECORDS FOR MAY 2ND... BLUEFIELD 79/1992 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JS NEAR TERM...JS SHORT TERM...JS LONG TERM...DS/PM AVIATION...JS/WERT FIRE WEATHER... CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 414 AM EDT WED MAY 2 2007 NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-059-WVZ042>045- 030815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 414 AM EDT WED MAY 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-043-044-058-030815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 414 AM EDT WED MAY 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE WILL ONCE AGAIN BE AN ENHANCED FIRE DANGER THREAT THIS AFTERNOON INTO EARLY THIS EVENING OVER SOUTH CENTRAL VIRGINIA... THE FOOTHILLS OF SOUTHWESTERN VIRGINIA...AND THE PIEDMONT AND FOOTHILLS OF NORTH CENTRAL INTO NORTHWESTERN NORTH CAROLINA. ALTHOUGH WEST TO NORTHWESTERLY SURFACE WINDS WILL BE LESS THAN 10 MPH IN MOST LOCATIONS...VERY WARM TEMPERATURES WILL COMBINE WITH LOW RELATIVE HUMIDITIES OF 25 TO 30 PERCENT AND VERY DRY FUELS TO ENHANCE THE FIRE DANGER THREAT. FOR ADDITIONAL FIRE WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WWW.ERH.NOAA.GOV/RNK OR AT HTTP://WEATHER.GOV/BLACKSBURG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 100 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33965.